Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 231, NWS Twin Cities, MN

September 3, 2006Sherburne County, Wright County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Sep 3, 2006, 1:28 PM CDT for Sherburne County, Wright County, Minnesota. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 3, 2006, 1:28 PM CDT (18:28 UTC)
Expired
Sep 3, 2006, 2:00 PM CDT
In force
32 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Sherburne County, MN, Wright County, MN

The radar

The Minneapolis radar (KMPX), 49 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 3, 1:49 PM CDTHAIL 0.88Elk River, MNAT THE COUNTY LAW ENFORCEMENT CENTER ALONG HIGHWAY 10.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 031829
SVRMPX
MNC141-171-031900-
/O.NEW.KMPX.SV.W.0231.060903T1828Z-060903T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
128 PM CDT SUN SEP 3 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERBURNE COUNTY IN CENTRAL MINNESOTA...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...

* UNTIL 200 PM CDT

* AT 124 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.  THIS STORM WAS
  LOCATED 6 MILES SOUTH OF ELK RIVER...AND MOVING NORTHWEST AT 15    
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  ELK RIVER...
  OTSEGO...
  

LAT...LON 4522 9359 4525 9352 4539 9352 4535 9369
      4529 9368

$$
1 follow-up statement
000 
WWUS53 KMPX 031906
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
205 PM CDT SUN SEP 3 2006

MNC141-171-031915-
/O.EXP.KMPX.SV.W.0231.000000T0000Z-060903T1900Z/
SHERBURNE MN-WRIGHT MN-
205 PM CDT SUN SEP 3 2006

...THE SEVERE THUNDERSTORM WARNING FOR WRIGHT AND SHERBURNE COUNTIES
EXPIRED AT 200 PM CDT...

AT 205 PM...DOPPLER RADAR INDICATED A THUNDERSTORM 13 MILES WEST OF 
ELK RIVER. THIS STORM HAD DECREASED IN INTENSITY AND THE SEVERE 
THUNDERSTORM WARNING WAS ALLOWED TO EXPIRE.

EARLIER...AT 149 PM...NICKEL SIZE HAIL WAS REPORTED IN ELK RIVER BY 
LAW ENFOREMENT. 

PERSONS IN SOUTHERN SHERBURNE COUNTY...IN THE VICINITY OF BIG LAKE 
AND BECKER...MAY EXPERIENCE SOME PEA SIZE HAIL AND TORRENTIAL 
DOWNPOURS THROUGH 230 PM.  

LAT...LON 4522 9359 4525 9352 4539 9352 4535 9369
      4529 9368

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 10:18 AM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 3, 10:18 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1018 AM CDT SUN SEP 3 2006

.UPDATE...
UPDATED THE HAZARDOUS WX OUTLOOK TO REFLECT THE POSSIBILITY OF
SOME BRIEF SEVERE WEATHER FROM RED WING AREA INTO WISCONSIN. RADAR
HAS SHOWN SOME INCREASE IN STRENGTH IN THE FBL/OWA AREAS...AND
SATELLITE DOES SHOW SOME SMALL BREAKS. ALL THIS AREA NEEDS IS A FEW
DEGREES OF HEATING TO RESULT IN STRONGER ACTIVITY. BOUNDARY
LOOPS FROM THE SFC LOW NEAR MITCHELL SD UP TOWARD AQP THEN MGG AND
JUST NOW PAST MSP TO RST AREA. GIVEN THE SLOW MOVEMENT OF THE
UPPER LOW...ONE MIGHT THINK THE EASTERN PORTION OF THIS BOUNDARY WILL
JUST CONTINUE MOVING EAST AT THE SAME PACE AS IT HAS SINCE
YESTERDAY MORNING...BUT THE 12Z NAM SHIFTS/REDEVELOPS IT EAST
RATHER QUICKLY... REACHING MENOMONIE BY 18Z AND PAST EAU CLAIRE BY
21Z. RUC IS NOT AS AGRESSIVE AND IS MORE IN LINE WITH CURRENT
CONDITIONS...THUS IS FAVORED. BUT RUC STILL IMPLIES BOUNDARY
REACHING MENOMONIE AROUND 21Z. THIS TIMING WOULD MEAN THE RGK/LUM
AREA WOULD SEE THE GREATEST CHC OF STORMS DURING THE EARLY TO MID
AFTERNOON. BY 21Z THE BEST DIRECTIONAL SHEAR EXTENDS FROM RGK INTO
WISC...SO THE 13Z SPC OUTLOOK DOES SEEM REASONABLE...THOUGH WE MAY
NEED TO CONSIDER RGK AREA AND PEPIN COUNTY AS WELL. ANOTHER BAND
OF PRECIP IN WESTERN IOWA MAY ALSO SNEAK INTO SC MN.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

TDK
Hazardous weather outlook, Sep 3, 9:53 AM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
953 AM CDT SUN SEP 3 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
041100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
953 AM CDT SUN SEP 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM WILL DRIFT FROM SOUTHEASTERN SOUTH DAKOTA
INTO NORTHWESTERN IOWA BY THIS EVENING. A COUPLE BANDS OF SHOWERS
AND THUNDERSTORMS WILL PRECEDE THE LOW PRESSURE SYSTEM.

ONE BAND OF SHOWERS AND THUNDERSTORMS SHOULD MOVE ACROSS THE
HASTINGS AND RED WING AREAS...INTO WEST CENTRAL WISCONSIN. THERE
SHOULD BE A FEW BREAKS IN THE CLOUDS DURING THE MIDDAY HOURS...
ENOUGH TO PRODUCE HEATING AND AN UNSTABLE ATMOSPHERE THIS
AFTERNOON. A COUPLE OF THESE THUNDERSTORMS MAY BRIEFLY BECOME
SEVERE BETWEEN NOON AND 6 PM.

ANOTHER BAND OF SHOWERS AND THUNDERSTORMS MAY MOVE INTO SOUTH CENTRAL
MINNESOTA THIS AFTERNOON...AND A STORM MAY POSSIBLY BECOME SEVERE
THIS AFTERNOON IN THAT AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...SINCE ANY
SEVERE WEATHER THAT DOES DEVELOP WOULD BE BRIEF AND ISOLATED.
HOWEVER... IF SEVERE WEATHER DOES HAPPEN TO DEVELOP IN YOUR
LOCATION...WE WOULD APPRECIATE THE REPORT.

KRAUSE

In the hours before

Special weather statement, Sep 3, 1:12 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
112 PM CDT SUN SEP 3 2006

MNZ051-059-060-031915-
HENNEPIN-SHERBURNE-WRIGHT-
112 PM CDT SUN SEP 3 2006

...SIGNIFICANT WEATHER ALERT FOR SHERBURNE...WRIGHT AND HENNEPIN
COUNTIES UNTIL 215 PM CDT...

AT 110 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROGERS...AND MOVING NORTHWEST AT 20 MPH.

HAIL TO ONE HALF INCH IS POSSIBLE WITH THIS STORM. TORRENTIAL
DOWNPOURS ARE LIKELY AND MAY RESULT IN THE PONDING OF WATER ON AREA
HIGHWAYS. SOME CITIES IN THE PATH OF THIS STORM INCLUDE ROGERS...
ALBERTVILLE...OTSEGO AND ELK RIVER.

RAH

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.